Does This Sound Like BP II
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Does This Sound Like BP II


Dear Dr. Phelps:

I have been severely to moderately depressed for 11 years now, and intermittently since childhood.  I took some steroids 11 years agao and became agitated to the point of vomiting and shaking and unable to be still for hours.  A few days later, after stopping the seroids, I became severely depressed and had irrational fears that I knew were silly but I couldn't get over them - mostly about losing control of my body like I did on the steroids! Five years later I just fell apart and ended up in a psychiatrist's office who tried for six years to get me on an antidepressant, but on even the lowest doses of SSRIs (5-10 mg of Paxil and Celexa), I became just like I did on the steroids - after only one or two doses!  It was unbearable. And yet my psychiatrist says that's impossible on such low doses. Does this sound like BPII to you?  My worst symptoms are severe insomnia, (especially premenstrually), irritability, low energy, chemical sesitivity, and still some irrational fears.

Thank you!
 

Dear Ms. P' -- 
Well, there are some who would argue that we're broadening the concept of bipolar II too much when we think of it to encompass these kinds of symptoms.  But suffice to say that yes, in my opinion, to be discussed with your doctor, it seems quite possible that a mood stabilizer might help with these symptoms where the antidepressants have proven intolerable.  

Again, in my opinion (and that's all it's worth as this is not a data-driven assertion), these are precisely the kinds of symptoms that indicate a relationship of PMS-like phenomena and BP-like phenomena.  In some women, antidepressants are not the solution to PMS, as the symptoms may in those women have something more to do with an underlying "bipolar-like" phenomenon that may very well respond to mood stabilizers and which I have come to treat fairly commonly with such medications (until we learn enough more about the very complex hormonal influences on these symptoms, which will perhaps someday give us yet more ways of approaching these problems).  

Dr. Phelps

 

Published April, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?